Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 6, 2003, 5:23 PM EDT for Rockland County, Westchester County, New York; Bergen County, New Jersey. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 5:23 PM EDT (21:23 UTC)
- Expired
- Aug 6, 2003, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS51 KOKX 062123 SVROKX NJC003-NYC087-119-062200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 523 PM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BERGEN COUNTY IN NORTHEAST NEW JERSEY EASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK WESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 600 PM EDT * AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NORWOOD...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UPPER NYACK AND NYACK AROUND 530 PM NEW CITY AND 6 MILES WEST OF HAWTHORNE AROUND 535 PM OSSINING AND HAVERSTRAW AROUND 540 PM 7 MILES WEST OF MOUNT KISCO AROUND 550 PM YORKTOWN HEIGHTS AND 4 MILES EAST OF PEEKSKILL AROUND 555 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE ORANGEBURG AND PEARL RIVER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4097 7412 4091 7390 4132 7366 4140 7394
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:20 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 6, 4:20 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 420 PM EDT WED AUG 6 2003 .SHORT TERM (TONIGHT-FRI)...RUNNING A LITTLE LATE WITH ATTENTION DIVERTED TOWARD CONVECTION FIRING UP ALONG BOUNDARY EXTENDING FROM INTO LOWER HUDSON VALLEY AND NE NJ...AND ALONG SEA BREEZE IN MONMOUTH COUNTY NJ. ACTIVITY LESS WIDESPREAD THAN THAT OF YESTERDAY...BUT WILL HAVE TO WATCH FOR PULSE SEVERE (LARGE HAIL ALREADY REPORTED JUST TO OUR W...THANKS PHI) AS WELL AS LOCALLY HEAVY RAINS/TRAINING CELLS. THEN A QUIET OVERNIGHT PERIOD AND EARLY MORNING THU BEFORE MORE DIURNAL CONVECTION FIRES UP THU AFTERNOON. WILL MOVE UP LIKELY POP INTO LATE THU NIGHT AS LEFT EXIT REGION OF H3 JET AND H5 VORT ENTER OUR WESTERN ZONES PER ETA...THEN CONTINUE LIKELY POP THROUGHOUT ON FRI AS FRONTAL WAVE MOVES ACROSS (COULD END UP BEING MUCH LIKE YESTERDAY). && .LONG TERM (FRI NIGHT-WED)...NOT MUCH CHANGE FROM PREVIOUS FORECAST...WITH CHANCES OF AFTERNOON AND EVENING CONVECTION AND SLIGHTLY BELOW NORMAL TEMPS. MOISTURE CONVEYOR BELT BETWEEN UPPER TROUGH TO OUR W AND WESTERN ATLANTIC RIDGE SHOWS LITTLE SIGN OF BREAKING DOWN UNTIL THE MIDDLE OF NEXT WEEK PER MRF...NOT A HIGH CONFIDENCE FORECAST AS ECMWF HANGS TOUGH WITH UPPER TROUGH OVER GREAT LAKES. .MARINE...SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN WATERS FOR ROUGH SEAS...HOWEVER WE HAVE SEEN THE OBSERVED SEA HEIGHTS COME DOWN A BIT AND THESE SEAS ARE NOW MARGINAL. SEAS WILL LIKELY STAY IN ABOUT THE 4 TO 5 FT RANGE FOR THE NEXT COUPLE OF DAYS. WINDS WILL REMAIN LIGHT FOR THE TIME BEING. && .AVIATION...CIGS AND VSBYS OUTSIDE OF CONVECTION ARE VFR. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF NASSAU COUNTY ON LONG ISLAND AND FAIRFIELD COUNTY IN CONNECTICUT...WITH ISOLD ACTIVITY OR LESS EAST OF THOSE COUNTIES. MVFR CIGS AND VSBYS SHOULD ACCOMPANY THE CONVECTION. COVERAGE OF CONVECTION SHOULD DISSIPATE TOWARD DARK...AND TAPER OFF SHORTLY AFTER. OVERNIGHT...EXPECT MVFR VSBY AND IFR CIGS WITH AREAS OF BR. && .RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350. &&
Hazardous weather outlook, Aug 6, 4:00 AM EDT, 13 hours 23 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A PERSISTENT WEATHER PATTERN WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. BECAUSE THE AIR IS SO MOIST...HEAVY DOWNPOURS ARE POSSIBLE WHICH CAN RESULT IN LOCALIZED STREET FLOODING. IN ADDITION...RUNOFF FROM THESE STORMS WILL RESULT IN RISES ON AREA RIVERS AND STREAMS. THE COMBINATION OF OCEAN SWELLS AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR OBSERVED WAVE HEIGHTS AND SWELLS AROUND 6 FT. IN ADDITION...LIFE GUARDS AT OCEAN BEACHES HAVE REPORTED STRONG RIP CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND. .DAYS TWO THROUGH SEVEN... WIDESPREAD HEAVY DOWNPOURS MAY BE POSSIBLE ON FRIDAY...OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Aug 6, 3:20 PM EDT, 2 hours 3 minutes before
NJZ003-004-NYZ069-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT WED AUG 6 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER TOTOWA...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE ACROSS EASTERN PASSAIC AND BERGEN COUNTIES AND INTO ROCKLAND COUNTY IN NEW YORK BY 4 PM. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...HALEDON...HAWTHORNE...PROSPECT PARK...PATERSON AROUND 325 PM... NORTH HALEDON AROUND 330 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALLY GUSTY WINDS ARE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Aug 6, 4:38 PM EDT, 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-070230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 PM EDT WED AUG 6 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS...AS WELL AS HEAVY RAINS WHICH COULD CAUSE LOCALIZED STREET FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:34 AM EDT | Special Marine Warning | OKX | 26 min | |
| Aug 6, 4:43 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Hudson | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.